Alert archive / Hawaii / Wind Advisories in 2013

Wind Advisory 2, NWS Honolulu, HI

January 14, 2013Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Jan 14, 2013, 9:34 AM HST for Hawaii County, Hawaii. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Jan 14, 2013, 9:34 AM HST (19:34 UTC)
Expired
Jan 15, 2013, 3:32 AM HST
In force
18 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 7.6 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2013-01-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 74 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2013-01-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
74 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
711 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

682 
WWHW70 PHFO 141934
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
934 AM HST MON JAN 14 2013

HIZ028-150400-
/O.NEW.PHFO.WI.Y.0002.130114T1934Z-130115T1600Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
934 AM HST MON JAN 14 2013

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST TUESDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY FOR THE BIG ISLAND SUMMITS...WHICH IS IN EFFECT UNTIL 6
AM HST TUESDAY.

* WINDS...WEST 25 TO 35 MPH WITH LOCALIZED GUSTS OVER 45 MPH OVER
  THE SUMMITS OF MAUNA LOA AND MAUNA KEA.

* TIMING...THROUGH EARLY TUESDAY MORNING...THEN SLOWLY DECREASING.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING
  DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$
BRENCHLEY
2 follow-up statements
626 
WWHW70 PHFO 150138
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
338 PM HST MON JAN 14 2013

HIZ028-151445-
/O.CON.PHFO.WI.Y.0002.000000T0000Z-130115T1600Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
338 PM HST MON JAN 14 2013

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST TUESDAY...

A WIND ADVISORY REMAINS IN EFFECT FOR TEH BIG ISLAND SUMMITS UNTIL
6 AM HST TUESDAY.

* WINDS...WEST 25 TO 35 MPH WITH LOCALIZED GUSTS OVER 45 MPH ARE
  EXPECTED OVER THE SUMMITS OF MAUNA LOA AND MAUNA KEA.

* TIMING...THROUGH EARLY TUESDAY MORNING...THEN SLOWLY 
  DECREASING.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... 
  ESPECIALLY FOR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$
BRENCHLEY
886 
WWHW70 PHFO 151332
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
332 AM HST TUE JAN 15 2013

HIZ028-151445-
/O.CAN.PHFO.WI.Y.0002.000000T0000Z-130115T1600Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
332 AM HST TUE JAN 15 2013

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

WINDS OVER THE SUMMITS HAVE DIMINISHED.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Jan 14, 7:10 AM HST, 2 hours 24 minutes earlier.

Area forecast discussion, Jan 14, 7:10 AM HST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE HONOLULU HI
710 AM HST MON JAN 14 2013

.UPDATE...
ISSUING UPDATED FORECASTS FOR TODAY FOR MOST AREAS TO ACCOUNT FOR
PRE FRONTAL SHOWERS OVER MUCH OF THE STATE...ESPECIALLY WETTER FOR
OAHU WHERE A RAIN BAND IS MOVING SLOWLY WEST TO EAST TOWARDS THAT
ISLAND. ADDING MENTION OF LOCALLY HEAVY RAINFALL FOR MUCH OF THE
SMALLER ISLANDS...AS THIS AREA OF LOW LEVEL CONVERGENCE AND UPPER
LEVEL DYNAMICS INCREASE TODAY.

&&

.SYNOPSIS...
SHOWERS WILL INCREASE ACROSS THE STATE FROM TODAY INTO TUESDAY AS A
FRONT MOVES SOUTHEAST DOWN THE ARCHIPELAGO. SOMEWHAT DRIER
CONDITIONS AND LIGHT NORTHEAST WINDS WILL PREVAIL FROM WEDNESDAY
INTO FRIDAY. ANOTHER FRONT WILL BRING A SECOND PERIOD OF LIGHTER
RAIN...BUT STRONGER NORTHEAST WINDS...BY NEXT WEEKEND.

&&

.PREV DISCUSSION...
THE MAIN CLOUD BAND ASSOCIATED WITH A FRONT APPROACHED THE STATE
SLOWLY FROM THE NORTHWEST...THOUGH ITS LEADING EDGE REMAINED ABOUT
150 MILES FROM KAUAI. AHEAD OF THE FRONT...PREVAILING WINDS REMAINED
WEAK AND BECAME GENERALLY SOUTHERLY. HOWEVER...SOUTHEASTERLY WINDS
OVER MOST OF THE MAIN HAWAIIAN ISLANDS CONVERGED WITH SOUTHWESTERLY
WINDS TO THE SOUTHWEST OF KAUAI COUNTY...PRODUCING A LINE OF
CONCENTRATED SHOWERS THAT HAD SPREAD RAIN OVER KAUAI OVERNIGHT...AND
NOW WAS LOCATED MOSTLY OVER THE KAUAI CHANNEL. THE REST OF THE STATE
WAS MOSTLY DRY...THOUGH SHOWERS DID FORM IN...AND DRIFT ALONG
WITH...THE SOUTHERLY FLOW. THE MOST DEVELOPED OF THESE SHOWERS
AFFECTED SOUTHEAST PARTS OF THE BIG ISLAND.

THE AIR MASS OVER THE STATE WAS MOISTER THAN USUAL...BUT NOT BY A
WIDE MARGIN. BY WAY OF CONTRAST...A DIGGING MID-LEVEL TROUGH TO THE
NORTHEAST OF THE ISLANDS PULLED A DEEP PLUME OF WATER VAPOR TO WELL
NORTH OF THE STATE. THE WESTERNMOST EDGE OF THIS MOISTURE PLUME
FUELED THE MORE EXTENSIVE SHOWER ACTIVITY ON THE BIG ISLAND...AND AS
THE FRONT DRAWS CLOSER OVER THE NEXT FEW DAYS...THIS MOISTURE WILL
BECOME AVAILABLE FOR RAINFALL ACROSS MUCH OF THE STATE.

WHERE THE PREFRONTAL CONVERGENCE BAND AND THE SHOWERS MOVING IN FROM
THE SOUTH FAIL TO REACH...SEA AND LAND BREEZES WILL PREVAIL TODAY.
SUCH AREAS WILL BE LIMITED LARGELY TO PARTS OF NORTHEAST MAUI COUNTY
AND OAHU.

MEANWHILE...THE FRONT WILL REACH KAUAI TODAY...AND THEN CONTINUE
SOUTHEAST ALONG THE ARCHIPELAGO. BY TUESDAY MORNING...IT SHOULD
ARRIVE IN MAUI COUNTY. REMNANTS MAY REACH THE BIG ISLAND BY
WEDNESDAY...BUT THE FRONT WILL BE QUITE DIFFUSE BY THEN...AND IT MAY
NOT BE DISTINGUISHABLE FROM THE SHOWERS INDUCED BY THE MOISTURE
PLUME.

CONDITIONS NORTH OF THE FRONT WILL INCLUDE LIGHT NORTHEASTERLY WINDS
AND A SOMEWHAT DRIER AIR MASS. WITH FRONTAL REMNANTS STILL LINGERING
UPWIND...SHOWERS WILL TAPER OFF ONLY SLOWLY FROM WEDNESDAY ON.

BY NEXT WEEKEND...GUIDANCE PREDICTS ANOTHER FRONT TO REACH THE
STATE. CONSENSUS PREDICTS THIS FEATURE TO BRING LESS RAIN...BUT
STRONGER NORTHEAST WINDS.

&&

.MARINE...
EAST SWELL WILL PRODUCE HIGH SURF ALONG EAST-FACING SHORES THROUGH
THIS AFTERNOON...REQUIRING A HIGH SURF ADVISORY FOR THOSE AREAS.
LARGE COMBINED SEAS ALSO WILL REQUIRE A SMALL CRAFT ADVISORY ACROSS
MOST OF THE COASTAL WATERS THROUGH THIS EVENING. AS THE EASTERLY
SWELL DECLINES IN THE ABSENCE OF TRADE WINDS...ANOTHER SWELL FROM
THE NORTHWEST IS EXPECTED TO REPLACE IT. THUS...THE SMALL CRAFT
ADVISORY LIKELY WILL BE EXTENDED...AND A HIGH SURF WARNING MAY
BECOME NECESSARY FOR NORTHWEST SHORES.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY UNTIL 6 PM HST THIS EVENING FOR EAST-FACING
SHORES OF KAUAI...OAHU...MOLOKAI...MAUI...AND THE BIG ISLAND.

SMALL CRAFT ADVISORY UNTIL 6 PM HST THIS EVENING FOR ALL HAWAIIAN
WATERS EXCEPT MAALAEA BAY.

&&

UPDATE...BRENCHLEY
PREVIOUS DISCUSSION...RYSHKO

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 14, 9:58 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Jan 14, 11:19 AM HSTAreal Flood AdvisoryHFOHonolulu72 min

Nearby

Wind Advisories in Hawaii, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.